Well-meaning folks go all “deer-in-the-headlights” on me when I launch into the most simplified description I can of CVID. I get it. It’s hard for me to grasp too so you might want to read about it before you continue. However, when I mention the IVIG infusions most people are truly interested in what they are, why I need them and how they make me feel.
In this post I’ll explain what an infusion day is like for me and what exactly I am being infused with! In my next post I’ll address the side effects I, and others, experience from IVIG infusions and how to help cope with said side effects!
My IVIG Experience
Every three weeks I report to Dr. K’s infusion office by 9:45 a.m. (mostly on time). The nurses working there lead me to my infusion room for the day. There are two semi-comfy reclining chairs in each room, a television, comforting blankets and pillows, and of course the IV infusion equipment.
First, they take my vital signs and give me my pre-meds–allergy medicine and four ibuprofen. Because I’m receiving plasma donated from literally millions of people mixed up all into one brand of medicine, my body can and will try to reject it. The allergy medicine helps prevent that and the four ibuprofen hopefully helps prevent any fevers, aches, pain, and headaches during and after the infusion.
Then, my least fav part because I am and always will be a total “wuss” when it comes to any needles or medical procedures in general, the nurse inserts the IV needle into the chosen vein for the day. I try to switch arms each time because for some reason my veins are very sensitive and the IV needle is painful.
They flush the IV line with saline (not totally sure why they do this because I’m not a nurse) and then hook up the medicine that keeps me alive.
THE PLOT THICKENS
For the next 5 hours, what many CVIDers call “liquid gold” drips, drop by drop, through the IV into my veins.
The medicine is given slowly in hopes of lessening the wide-range of possible side effects I could experience. I usually bring books to read or the thick folder of medical bills that need to be paid with me, but rarely do I feel well enough to tackle either. Within ten to fifteen minutes I start to feel woozy and tired. My vision becomes blurry and sometimes I experience nausea. If the nausea is bad enough, the nurses will stop the infusion and administer Zofran (nausea medicine), then start the infusion back up again.
(During the days leading up to my infusions and the morning of I focus on hydrating with electrolyte-infused water. I also make sure to eat something like eggs for breakfast that morning to help lessen the nausea.)
The nurses take care to make sure I continue hydrating with water during the infusion which of course leads to bathroom breaks! There’s no bathroom in the actual IV office, but rather right outside in the hallway next door (which is just so convenient-NOT!). So, I’ve become quite skilled at wheeling my IV into the bathroom to do my business so we don’t have to stop the infusion process.
There I sit, hour after long hour (which is pure torture for a “doer” like me), watching the medicine bottle as it empties its contents into my body.
The medicine being infused into my body is made up of human immunoglobulin. Immunoglobulin is found in the blood’s plasma and contains the antibodies that fight germs and disease. When healthy people donate blood, the immunoglobulin is separated out, screened and purified before becoming the medicine I receive during my infusions. IVIG gives me the antibodies that my body cannot make on it’s own to fight off infections.
…four bottles and I’m finally done!
I’m usually well enough to drive myself home but my mom has come to almost every infusion (thank you Mom!) in case I can not.
As soon as they take my vitals again, flush and remove the IV from my vein I get outta there as fast as I can. However, now I must face the “fun” part…major fatigue, painful migraines, nausea, fever, aches and pains throughout my body as it processes the medicine. Of course, I have gobs of medicine to try to make these side effects manageable, but usually I’m in my bed the rest of the day.
It takes a few days for all the side effects to release their hold on me and to feel somewhat “normal” again.
Over the next 3 weeks I experience what I call high and low days! The IVIG medicine helps prevent me from getting sick although I can still become ill just like anyone else that does NOT have CVID. Basically, the medicine helps “even the playing field” so I can live as normally as possible.
Unfortunately, because my body doesn’t produce its own antibodies, it uses those from the medicine so essentially the amount of antibodies in my body decreases over the weeks before my next infusion. That is why I must receive IVIG infusions every three weeks for the rest of my life.
Stay Zebra Strong my friends!